Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalized interpolation in $H^\infty$ with a complexity constraint

Authors: Christopher I. Byrnes, Tryphon T. Georgiou, Anders Lindquist and Alexander Megretski
Journal: Trans. Amer. Math. Soc. 358 (2006), 965-987
MSC (2000): Primary 47A57, 30E05; Secondary 46N10, 47N10, 93B15
Published electronically: December 9, 2004
MathSciNet review: 2187641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a seminal paper, Sarason generalized some classical interpolation problems for $H^\infty$ functions on the unit disc to problems concerning lifting onto $H^2$ of an operator $T$ that is defined on $\EuScript{K} =H^2\ominus\phi H^2$($\phi$ is an inner function) and commutes with the (compressed) shift $S$. In particular, he showed that interpolants (i.e., $f\in H^\infty$ such that $f(S)=T$) having norm equal to $\Vert T\Vert$ exist, and that in certain cases such an $f$ is unique and can be expressed as a fraction $f=b/a$ with $a,b\in\EuScript{K}$. In this paper, we study interpolants that are such fractions of $\EuScript{K}$ functions and are bounded in norm by $1$ (assuming that $\Vert T\Vert<1$, in which case they always exist). We parameterize the collection of all such pairs $(a,b)\in\EuScript{K}\times\EuScript{K}$ and show that each interpolant of this type can be determined as the unique minimum of a convex functional. Our motivation stems from the relevance of classical interpolation to circuit theory, systems theory, and signal processing, where $\phi$ is typically a finite Blaschke product, and where the quotient representation is a physically meaningful complexity constraint.

References [Enhancements On Off] (What's this?)

  • 1. V. M. Adamjan, D. Z. Arov, and M. G. Kreĭn, Analytic properties of the Schmidt pairs of a Hankel operator and the generalized Schur-Takagi problem, Mat. Sb. (N.S.) 86(128) (1971), 34–75 (Russian). MR 0298453
  • 2. D. Z. Arov and M. A. Nudelman, Passive linear stationary dynamical scattering systems with continuous time, Integral Equations Operator Theory 24 (1996), no. 1, 1–45. MR 1366539, 10.1007/BF01195483
  • 3. Joseph A. Ball and J. William Helton, A Beurling-Lax theorem for the Lie group 𝑈(𝑚,𝑛) which contains most classical interpolation theory, J. Operator Theory 9 (1983), no. 1, 107–142. MR 695942
  • 4. Christopher I. Byrnes, Anders Lindquist, Sergei V. Gusev, and Alexei S. Matveev, A complete parameterization of all positive rational extensions of a covariance sequence, IEEE Trans. Automat. Control 40 (1995), no. 11, 1841–1857. MR 1358002, 10.1109/9.471206
  • 5. Christopher I. Byrnes, Henry J. Landau, and Anders Lindquist, On the well-posedness of the rational covariance extension problem, Current and future directions in applied mathematics (Notre Dame, IN, 1996), Birkhäuser Boston, Boston, MA, 1997, pp. 83–108. MR 1445098
  • 6. Christopher I. Byrnes, Sergei V. Gusev, and Anders Lindquist, A convex optimization approach to the rational covariance extension problem, SIAM J. Control Optim. 37 (1999), no. 1, 211–229 (electronic). MR 1642019, 10.1137/S0363012997321553
  • 7. Christopher J. Byrnes, Tryphon T. Georgiou, and Anders Lindquist, A generalized entropy criterion for Nevanlinna-Pick interpolation with degree constraint, IEEE Trans. Automat. Control 46 (2001), no. 6, 822–839. MR 1836499, 10.1109/9.928584
  • 8. Christopher I. Byrnes and Anders Lindquist, On the duality between filtering and Nevanlinna-Pick interpolation, SIAM J. Control Optim. 39 (2000), no. 3, 757–775 (electronic). MR 1786328, 10.1137/S0363012999351115
  • 9. Christopher I. Byrnes, Sergei V. Gusev, and Anders Lindquist, From finite covariance windows to modeling filters: a convex optimization approach, SIAM Rev. 43 (2001), no. 4, 645–675. MR 1882686, 10.1137/S0036144501392194
  • 10. C. I. Byrnes and A. Lindquist, Interior point solutions of variational problems and global inverse function theorems, Report TRITA/MAT-01-OS13, 2001, Royal Institute of Technology, Stockholm, Sweden, 2001.
  • 11. Christopher I. Byrnes and Anders Lindquist, A convex optimization approach to generalized moment problems, Control and modeling of complex systems (Tokyo, 2001) Trends Math., Birkhäuser Boston, Boston, MA, 2003, pp. 3–21. MR 1960691
  • 12. C. Carathéodory and L. Fejer,
    Über den Zusammenhang der Extremen von harmonischen Funktionen mit ihren Koeffizenten und über den Picard-Landau'schen Satz,
    Rend. Circ. Mat. Palermo 32 (1911), 218-239.
  • 13. R. G. Douglas, H. S. Shapiro, and A. L. Shields, Cyclic vectors and invariant subspaces for the backward shift operator., Ann. Inst. Fourier (Grenoble) 20 (1970), no. fasc. 1, 37–76 (English, with French summary). MR 0270196
  • 14. Peter L. Duren, Theory of 𝐻^{𝑝} spaces, Pure and Applied Mathematics, Vol. 38, Academic Press, New York-London, 1970. MR 0268655
  • 15. Harry Dym and Israel Gohberg, A maximum entropy principle for contractive interpolants, J. Funct. Anal. 65 (1986), no. 1, 83–125. MR 819176, 10.1016/0022-1236(86)90018-2
  • 16. John B. Garnett, Bounded analytic functions, Pure and Applied Mathematics, vol. 96, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. MR 628971
  • 17. T. T. Georgiou, Partial Realization of Covariance Sequences, Ph.D. thesis, CMST, University of Florida, Gainesville 1983.
  • 18. T. T. Georgiou,
    Realization of power spectra from partial covariance sequences,
    IEEE Trans. Acoustics, Speech and Signal processing 35 (1987), 438-449.
  • 19. Tryphon T. Georgiou, A topological approach to Nevanlinna-Pick interpolation, SIAM J. Math. Anal. 18 (1987), no. 5, 1248–1260. MR 902330, 10.1137/0518091
  • 20. T. T. Georgiou,
    The Interpolation Problem with a Degree Constraint,
    IEEE Trans. Automat. Control 44 (1999), 631-635.
  • 21. T. T. Georgiou and A. Lindquist, Kullback-Leibler approximation of spectral density functions, IEEE Trans. Information Theory 49 (2003), 2910-2917.
  • 22. Ulf Grenander and Gabor Szegö, Toeplitz forms and their applications, California Monographs in Mathematical Sciences, University of California Press, Berkeley-Los Angeles, 1958. MR 0094840
  • 23. Kenneth Hoffman, Banach spaces of analytic functions, Prentice-Hall Series in Modern Analysis, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1962. MR 0133008
  • 24. Solomon Kullback, Information theory and statistics, John Wiley and Sons, Inc., New York; Chapman and Hall, Ltd., London, 1959. MR 0103557
  • 25. D. Mustafa and K. Glover, Minimum entropy 𝐻_{∞} control, Lecture Notes in Control and Information Sciences, vol. 146, Springer-Verlag, Berlin, 1990. MR 1079546
  • 26. R. Nevanlinna, Über beschränkte Funktionen die in gegebenen Punkten vorgeschriebene Werte annehmen, Ann. Acad, Sci. Fenn. Ser A 13(1), 1919.
  • 27. N. K. Nikol′skiĭ, Treatise on the shift operator, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 273, Springer-Verlag, Berlin, 1986. Spectral function theory; With an appendix by S. V. Hruščev [S. V. Khrushchëv] and V. V. Peller; Translated from the Russian by Jaak Peetre. MR 827223
  • 28. G. Pick, Über die Beschränkungen analytischer Funktionen, welche durch vorgegebene Funktionswerte bewirkt werden, Math. Ann. 77 (1916), 7-23.
  • 29. Donald Sarason, Generalized interpolation in 𝐻^{∞}, Trans. Amer. Math. Soc. 127 (1967), 179–203. MR 0208383, 10.1090/S0002-9947-1967-0208383-8
  • 30. I. Schur, On power series which are bounded in the interior of the unit circle I and II, Journal fur die reine und angewandte Mathematik 148 (1918), 122-145.
  • 31. Béla Sz.-Nagy and Ciprian Foiaș, Harmonic analysis of operators on Hilbert space, Translated from the French and revised, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York; Akadémiai Kiadó, Budapest, 1970. MR 0275190
  • 32. O. Toeplitz, Über die Fouriersche Entwicklung positiver Funktionen, Rendiconti del Circolo Matematico di Palermo 32 (1911), 191-192.
  • 33. Eberhard Zeidler, Nonlinear functional analysis and its applications. III, Springer-Verlag, New York, 1985. Variational methods and optimization; Translated from the German by Leo F. Boron. MR 768749

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47A57, 30E05, 46N10, 47N10, 93B15

Retrieve articles in all journals with MSC (2000): 47A57, 30E05, 46N10, 47N10, 93B15

Additional Information

Christopher I. Byrnes
Affiliation: Department of Electrical and Systems Engineering, Washington University, St. Louis, Missouri 63130

Tryphon T. Georgiou
Affiliation: Department of Electrical Engineering, University of Minnesota, Minneapolis, Minnesota 55455

Anders Lindquist
Affiliation: Department of Mathematics, Royal Institute of Technology, 100 44 Stockholm, Sweden

Alexander Megretski
Affiliation: Department of Electrical Engineering, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139-4307

Received by editor(s): October 27, 2003
Received by editor(s) in revised form: January 21, 2004
Published electronically: December 9, 2004
Additional Notes: This research was supported in part by Institut Mittag-Leffler and by grants from AFOSR, NSF, VR, the Göran Gustafsson Foundation, and Southwestern Bell.
Article copyright: © Copyright 2004 American Mathematical Society